Tennessee, 2018

Damaging Wind in Tennessee, August 30, 2018

August 30, 2018 · NWS MRX · 1 event in 1 county or zone

A storm formed over the higher terrain in Carter county ahead of a weak cool frontal boundary producing enough wind energy to down a tree. The tree damaged a home as it fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A storm formed over the higher terrain in Carter county ahead of a weak cool frontal boundary producing enough wind energy to down a tree. The tree damaged a home as it fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 30, 1:53 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 30, 1:53 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
253 PM EDT Thu Aug 30 2018

.SHORT TERM...(Tonight and Friday)...

Convection has largely been tied to the higher terrain of the
mountains and plateau regions so far today. Still expect it to
fill in somewhat over the valley so the 40-50% PoPs in the
forecast through this evening for those locations appear ok for
now. Time will tell if those are too high.

Otherwise, the region will remain beneath flat upper ridging over
roughly the southern half of the United States through the period.
More specifically, a weakness located beneath the subtropical high
located off the coast of the Carolinas and another over the New
Mexico and Texas border will be situated overhead. This weakness
will allow for another round of afternoon showers and
thunderstorms again tomorrow, mainly over the higher terrain. A
few isolated showers may also linger into, or form during, the
overnight hours tonight but typical diurnal trends should nix most
convection within a few hours of sunset this evening. Confidence
in how much skies clear out tonight is not high. Added in some
higher cloud cover over the major river valleys across the CWA to
hint at the possibility of some fog or low clouds tonight. But it
probably be hit and miss given possible cloud cover.

Temperatures tomorrow should be fairly similar to today, with mid
to upper 80s possible for lower elevations expected.

.LONG TERM...(Friday night through Thursday)...

Little change is needed to the previous forecast as a large ridge
over the western Atlantic continues to be the dominant feature
for the long term period. The ridge will gradually build westward
through the early part of the period, becoming positioned over the
central Appalachians by Wednesday/Thursday. Will see a trend
toward less convection, and temperatures will generally run
slightly above normal for the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  86  71  87 /  40  40  30  30
Knoxville McGhee Tyson Airport, TN  69  87  68  87 /  40  50  30  30
Oak Ridge, TN                       70  87  69  87 /  30  50  30  30
Tri Cities Airport, TN              66  86  65  87 /  40  50  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CD/LW
Hazardous weather outlook, Aug 30, 2:11 AM EST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
311 AM EDT Thu Aug 30 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-310715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
311 AM EDT Thu Aug 30 2018 /211 AM CDT Thu Aug 30 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Slow-moving thunderstorms may be capable of producing localized
flooding and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 30, 1:28 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
228 PM EDT THU AUG 30 2018

TNZ071-072-301900-
Blount Smoky Mountains TN-NW Blount TN-
228 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLOUNT COUNTY UNTIL 300
PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Smoky Mountains-Twentymile Creek, or 12 miles
southeast of Maryville, moving southwest at 10 mph.

Dime size hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Cades Cove and Happy Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3547 8396 3549 8394 3550 8397 3549 8398
      3552 8400 3553 8399 3555 8400 3555 8402
      3562 8408 3571 8382 3557 8371 3556 8377
      3552 8383 3552 8388 3547 8392 3546 8395
TIME...MOT...LOC 1827Z 056DEG 7KT 3560 8384
Special weather statement, Aug 30, 1:35 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
235 PM EDT THU AUG 30 2018

TNZ047-301900-
Southeast Carter TN-
235 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER COUNTY UNTIL
300 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elk Park, or 7 miles west of Beech Mountain, moving west at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Roane Mountain State Park, Elk Mills, Roan Mountain and Hampton Creek
Cove State Park.

LAT...LON 3615 8201 3616 8216 3632 8214 3629 8198
      3627 8196 3627 8195 3626 8195 3626 8193
TIME...MOT...LOC 1834Z 094DEG 10KT 3621 8202

CED

The radar

The Knoxville radar (KMRX), 107 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
August 30, 3:00 PM EST
Where
Carter County, 0.89 mi SW of Elizabethton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.340, -82.230

A tree fell onto a home on Bear Hollow Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773475.